Texas, 2005

Damaging Wind in Texas, August 23, 2005

August 23, 2005 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 1:28 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 1:28 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT TUE AUG 23 2005

.DISCUSSION...
YET ANOTHER HOT DAY ACROSS THE REGION WITH MANY LOCATIONS ALREADY
INTO THE TRIPLE DIGITS. CONVECTION VERY SLIM TO SAY THE LEAST THIS
AFTERNOON. 12Z SOUNDING AT SHV SHOWED LOWER PRECIPITABLE WATER
COMPARED TO 24 HRS AGO AND THIS IS EVIDENT ON WATERVAPOR IMAGERY
WITH DRIER AIR MAKING A PUSH SOUTHWARD INTO THE REGION. MCS
CONTINUES TO MOVE RAPIDLY EASTWARD TO OUR NORTH WITH A TRAILING
OUTFLOW BOUNDARY WHICH EXTENDS FROM NEAR LIT...TO DEQ TO NEAR PRX.
WITH THE BEST CU FIELD ACROSS THIS REGION...WILL RESERVE MY
HIGHEST POPS TONIGHT ALONG AND NORTH OF THE I-30 CORRIDOR...ONLY
GOING ISOLATED ELSEWHERE.

OTHER THAN AN OCCASIONAL WOBBLE...OUR UPPER RIDGE SHOULD REMAIN
LOCKED ACROSS THE FOUR STATE REGION UNTIL AT LEAST THURSDAY. WILL
THEREFORE KEEP CURRENT HEAT ADVISORY GOING THROUGH THURSDAY AND
REEVALUATE EXTENDING FOR FRIDAY FOR LATER SHIFTS. BY FRIDAY...
NAM IS A LITTLE MORE ADVANTAGEOUS IN RETROGRADING THE RIDGE
WESTWARD INTO WEST TEXAS THAN THE OTHER SHORT TERM MODELS. IF THIS
WERE THE CASE...WE COULD SEE A SLIGHT MODERATING TREND IN THESE
OPPRESSIVE TEMPERATURES NOT TO MENTION BE IN A MORE FAVORABLE
REGION (RELATIVE TO THE RIDGE) FOR SCATTERED THUNDERSTORMS. WILL
NOT BITE ON THIS JUST YET...INSTEAD GOING WITH THE MORE STUBBORN
GFS WHICH LOCKS THE RIDGE IN LONGER AND KEEPS TEMPERATURES HOT.
MODELS HAVE BEEN QUICK TO INDICATE A COOL DOWN AND HAVE YET TO
SEE IT...THUS MY HESITANCY TO BITE ON A COOLER SCENARIO JUST YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 102  77 102 /  10  20  20  20
MLU  75 100  75 100 /  20  20  20  20
DEQ  73 100  73  99 /  30  20  20  20
TXK  77 102  77 102 /  30  20  20  20
ELD  75 101  75 101 /  30  20  20  20
TYR  75 101  75 101 /  10  20  20  20
GGG  75 101  75 101 /  10  20  20  20
LFK  75 100  75 101 /  10  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED RIVER...
     RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&

13
Hazardous weather outlook, Aug 23, 11:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE AUG 23 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A BROAD AND PERSISTENT UPPER LEVEL RIDGE OF HIGH PRESSURE OVER
THE FOUR STATE AREA...WILL RESULT IN AFTERNOON TEMPERATURES
AROUND 100 TO POSSIBLY NEAR 105 DEGREES.  THIS WILL RESULT IN HEAT
INDICES BETWEEN 105 AND 110 DEGREES.  THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN
WHICH HEAT ILLNESSES ARE POSSIBLE. AN ISOLATED LATE AFTERNOON SHOWER
OR THUNDERSTORM COULD BRING RELIEF FROM THE HEAT...BUT MOST AREAS
WILL REMAIN RAIN FREE.

CHILDREN...THE ELDERLY...AND PEOPLE WITH CHRONIC AILMENTS ARE
USUALLY THE FIRST TO SUFFER FROM THE HEAT.   HEAT EXHAUSTION...HEAT
CRAMPS...OR IN EXTREME CASES...HEAT STROKE MAY RESULT FROM PROLONGED
EXPOSURE TO THESE CONDITIONS.   FRIENDS...RELATIVES...OR NEIGHBORS
SHOULD ESPECIALLY CHECK ON PEOPLE THEY THINK MIGHT BE AT RISK.

IN ADDITION TO THE HOT TEMPERATURES...ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. ANY ISOLATED
STRONG THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE STRONG AND
DAMAGING WIND GUSTS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY....
EXTREMELY HOT TEMPERATURES AT OR ABOVE 100 DEGREES WILL CONTINUE
DURING THE AFTERNOON...UNTIL AT LEAST THURSDAY. THUS...THE HEAT
ADVISORY WILL REMAIN IN EFFECT THROUGH THURSDAY. ANY ISOLATED
THUNDERSTORMS THAT DEVELOP WITH THESE TEMPERATURES WILL HAVE
THE POTENTIAL TO PRODUCE STRONG...TO POSSIBLY BRIEF BUT DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

13

The radar

The Shreveport radar (KSHV), 21 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 23, 4:40 PM CST
Where
Harrison County, Waskom
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -94.067

Trees down across powelines along Hwy 80.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482022.